Texas, 2010

Hail in Texas, May 17, 2010

May 17, 2010 · NWS AMA · 3 events in 1 county or zone

Severe thunderstorms developed and moved across the southwestern Texas Panhandle during the morning hours. but no damage or injures were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed and moved across the southwestern Texas Panhandle during the morning hours. These storms produced large hail...but no damage or injures were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 17, 3:37 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, May 17, 3:37 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
437 AM CDT MON MAY 17 2010

.DISCUSSION...
CHANCES FOR CONVECTION WITH THE POTENTIAL FOR SEVERE THUNDERSTORMS
TODAY THROUGH WEDNESDAY WILL BE THE MAIN FORECAST CONCERNS THIS
MORNING.

SHOWERS AND THUNDERSTORMS HAVE ALL READY DEVELOPED THIS MORNING WITH
AID OF THE LOW LEVEL JET. EXPECT THIS CONVECTION TO CONTINUE TO MOVE
SOUTHEASTWARD ACROSS THE PANHANDLES THROUGHOUT THE MORNING AND HAVE
ACCOUNTED FOR THIS IN THE LATEST GRIDS. OTHERWISE...LOW LEVEL FLOW
WILL BECOME MORE SOUTHEASTERLY UPSLOPE AS THE DAY PROGRESSES. GIVEN
RELATIVELY MOIST ATMOSPHERE IN PLACE ACROSS THE PANHANDLES...EXPECT
ADDITIONAL SHOWERS AND THUNDERSTORMS TO DEVELOP AGAIN LATE THIS
AFTERNOON INTO THE EVENING HOURS. WOULD NOT BE SURPRISED TO SEE SOME
STRONG TO POSSIBLY SEVERE THUNDERSTORMS AS SUFFICIENT SHEAR WILL BE
COUPLED WITH INCREASING INSTABILITY. CHANCES FOR THUNDERSTORMS WILL
CONTINUE INTO THE EVENING AND OVERNIGHT HOURS AS LOW LEVEL JET
DEVELOPS.

UPPER LEVEL FLOW WILL BECOME MORE SOUTHWESTERLY HEADING INTO TUESDAY
IN ADVANCE OF APPROACHING UPPER LEVEL TROUGH. SURFACE TROUGH LOOKS
TO SET UP ACROSS SOUTHEASTERN COLORADO AND EASTERN NEW MEXICO BY
TUESDAY AFTERNOON. LATEST RUNS OF THE NAM AND GFS IN FAIRLY GOOD
AGREEMENT WITH THE DRYLINE PLACEMENT DURING THE AFTERNOON HOURS
TUESDAY. BOTH DEPICT THE DRYLINE HANGING AROUND THE NEW MEXICO AND
TEXAS STATE LINE...WITH AMPLE MOISTURE DOWNSTREAM. FORECAST PWAT
VALUES ARE BETWEEN 1.00 AND 1.25 INCHES ACROSS MUCH OF THE AREA
COURTESY OF PERSISTENT SOUTHEASTERLY UPSLOPE FLOW. INCREASING DEEP
LAYER SHEAR AOA 45 KNOTS AND MODEST INSTABILITY WILL ONCE AGAIN LEAD
TO A CHANCE OF STRONG TO SEVERE THUNDERSTORMS. OF CONCERN THOUGH...IF
LOW CLOUDS DO DEVELOP DURING THE MORNING HOURS AND ARE TOUGH TO ERODE
THIS COULD AFFECT SEVERE POTENTIAL ON TUESDAY. YET MORE THUNDERSTORMS
APPEAR IN STORE ON WEDNESDAY AS SURFACE TROUGH AND DRYLINE ARE PUSHED
TO THE EAST INTO THE PANHANDLES. HERE IS WHERE SOME DIFFERENCES BEGIN
TO CREEP UP...WITH THE NAM HOLDING THE DRYLINE BACK UP A BIT WHILE
THE GFS SHOVES IT OUT OF THE EASTERN ZONES BY 00Z THURSDAY AS COLD
FRONT MOVES INTO THE REGION. FOR NOW...WILL KEEP THE INHERITED POPS
IN TACT AND TAKE A MIDDLE OF THE ROAD APPROACH. ANY SEVERE WEATHER
THREAT FOR WEDNESDAY SHOULD SHIFT TO THE EASTERN ZONES BUT WILL
COMMENT THAT TUESDAY/S CONVECTION COULD END UP COMPLICATING THE
FORECAST FOR WEDNESDAY.

ONE CHANGE TO THE FORECAST THIS MORNING WAS TO REMOVE POPS DURING
THE THURSDAY TIME FRAME. MEDIUM RANGE GUIDANCE WANTS TO MOVE THE
COLD FRONT THROUGH THE PANHANDLES BY 12Z THURSDAY SO FELT
COMFORTABLE ENOUGH TO REMOVE THEM. BRIEF UPPER LEVEL RIDGING SETS UP
ACROSS THE PANHANDLES LATE THURSDAY NIGHT INTO FRIDAY IN ADVANCE OF
THE NEXT STRONG UPPER LEVEL TROUGH. THIS WILL LEAD TO INCREASING
SOUTHWEST FLOW FLOW ALOFT AND THE SURFACE TROUGH DEVELOPING BY THE
END OF THE WORK WEEK INTO THE WEEKEND...ALONG WITH WARMING
TEMPERATURES. GUIDANCE SUGGESTS TEMPERATURES INCREASING INTO THE
UPPER 80S AND LOWER 90S BY SATURDAY. INHERITED POPS ACROSS THE
EASTERN ZONES ON FOR DRYLINE THUNDERSTORMS ON SATURDAY APPEAR FINE
ATTM...WITH WINDS RAMPING UP AS WELL.

TAB

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS EXPECTED THROUGH THURSDAY.

TAB

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                76  57  74  57  76 /  30  30  50  50  20
BEAVER OK                  76  55  67  56  71 /  30  50  60  60  40
BOISE CITY OK              75  53  73  52  71 /  30  40  40  40  30
BORGER TX                  77  60  73  59  76 /  30  40  50  50  30
BOYS RANCH TX              75  58  79  56  78 /  30  30  30  30  10
CANYON TX                  75  56  79  57  78 /  30  30  40  40  10
CLARENDON TX               78  59  78  58  80 /  30  40  50  50  20
DALHART TX                 75  54  74  55  72 /  30  30  40  40  20
GUYMON OK                  76  54  69  55  71 /  30  40  50  50  30
HEREFORD TX                75  55  81  56  79 /  30  30  30  30  10
LIPSCOMB TX                76  57  69  57  72 /  30  50  60  60  30
PAMPA TX                   76  58  72  57  74 /  30  40  50  50  30
SHAMROCK TX                78  60  71  59  79 /  30  40  60  60  30
WELLINGTON TX              76  61  75  61  79 /  30  40  50  50  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/10
Hazardous weather outlook, May 17, 1:52 AM CST, 2 hours 58 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
252 AM CDT MON MAY 17 2010

OKZ001>003-TXZ001>020-171100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
252 AM CDT MON MAY 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS THE OKLAHOMA AND
TEXAS PANHANDLES TODAY AND TONIGHT. SOME OF THE STORMS MAY BECOME
SEVERE MAINLY ALONG AND WEST OF A KENTON TO GOODNIGHT LINE. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. HOWEVER...A
BRIEF TORNADO WILL BE POSSIBLE MAINLY DURING THE LATE AFTERNOON AND
EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE CHANCES FOR THUNDERSTORMS ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES TUESDAY THROUGH WEDNESDAY NIGHT. THERE IS ALSO A SLIGHT
CHANCE OF THUNDERSTORMS ACROSS THE EASTERN HALF OF THE OKLAHOMA AND
TEXAS PANHANDLES SATURDAY AND SATURDAY NIGHT. A FEW STORMS THAT
DEVELOP MAY BECOME SEVERE ON TUESDAY OR WEDNESDAY...WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD BE READY FOR POSSIBLE
ACTIVATION THROUGH TONIGHT...AND AGAIN TUESDAY AND TUESDAY NIGHT
ACROSS THE TEXAS AND OKLAHOMA PANHANDLES.

SCHNEIDER

In the hours before

Special weather statement, May 17, 12:42 AM CST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
142 AM CDT MON MAY 17 2010

TXZ001-006-170745-
DALLAM TX-HARTLEY TX-
142 AM CDT MON MAY 17 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 245 AM CDT FOR HARTLEY AND DALLAM
COUNTIES.

AT 135 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM 15 MILES SOUTHWEST OF WARE...MOVING EAST AT 25
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, May 17, 1:40 AM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
240 AM CDT MON MAY 17 2010

TXZ011-016-170845-
OLDHAM TX-DEAF SMITH TX-
240 AM CDT MON MAY 17 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 345 AM CDT FOR DEAF SMITH AND OLDHAM
COUNTIES.

AT 235 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM 21 MILES NORTHWEST OF ADRIAN...MOVING SOUTHEAST
AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, May 17, 2:44 AM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
344 AM CDT MON MAY 17 2010

TXZ011-016-170945-
OLDHAM TX-DEAF SMITH TX-
344 AM CDT MON MAY 17 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 445 AM CDT FOR DEAF SMITH AND OLDHAM
COUNTIES.

AT 338 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM 6 MILES WEST OF ADRIAN...MOVING SOUTHEAST AT 15
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, May 17, 3:44 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
444 AM CDT MON MAY 17 2010

TXZ011-016-017-171045-
OLDHAM TX-RANDALL TX-DEAF SMITH TX-
444 AM CDT MON MAY 17 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 545 AM CDT FOR DEAF SMITH...RANDALL
AND OLDHAM COUNTIES.

AT 439 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM 5 MILES NORTHEAST OF SIMMS...MOVING SOUTHEAST
AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Amarillo radar (KAMA), 73 km away, was scanning. The volume nearest the first event began at 10:51 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Deaf Smith

When
May 17, 4:50 AM CST to 4:51 AM CST
Where
Deaf Smith County, 2.27 mi W of Hereford Muni Arpt
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.850, -102.360

Hail, Deaf Smith

When
May 17, 4:55 AM CST to 4:56 AM CST
Where
Deaf Smith County, 3.45 mi S of Hereford Muni Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
34.800, -102.320

The public reported hail covering the road near Farm to Market Road 1259 and County Road 5.

Hail, Deaf Smith

When
May 17, 5:40 AM CST to 5:41 AM CST
Where
Deaf Smith County, Hereford
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
34.820, -102.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226141, 226142, 226143.